The wet spring (preceded by a wet winter and a wet fall) have created interesting conditions out there for rice. Many fields are shallow-rooted due to the prolonged wet and mild conditions. With that, more herbicide injury is beginning to show up, even with normally safe rice herbicides.
In some instances, we’re seeing what is known as delayed phytotoxicity syndrome (DPS) or some refer to it as delayed phytotoxic shock.
Either way, it’s bad.
You get stunted, discolored plants, fish-hooking tillers, and rigid/crunchy feeling plants. The answer is to reduce the flood back to at least muddy for a few days and expose the roots to oxygen and the majority of plants will begin to grow out of it. The more severe the problem, the more a greater drydown period is needed.
Cosmetic Effects In Random Pattern
While we have fields with true deficiency problems, many only have that appearance. Not unlike the DPS topic above, many fields display a yellow flash that has no discernible pattern. Actually, a lack of a pattern is a pattern. For example, ALS injury is often referred to as a Permit pattern.
Not to pick on that product, but keep in mind that any of our ALS herbicides can ultimately be responsible, but particularly those that we use most to target sedges.
Essentially the injury occurs in a seemingly random pattern, but you get very bright yellow tissue. Sometimes there is not particular standout symptomology of a particular deficiency. Also, you are unlikely to find a true deficiency upon tissue sampling. The plant is basically sick from the herbicide but that is caused by environmental conditions and the conditions of the soil it’s growing in.
The answer is the same as for DPS – drain. Take the water off for a few days if the injury appears on a large enough area of the field. Upon re-flooding it will grow out of it.
Particularly with this situation – don’t be too quick to dismiss what could be a real nutrient deficiency. While you’re draining, have tissue and soil samples analyzed to be sure that nothing stands out that could be a compounding factor.